Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 9, NWS Houston/Galveston, TX

April 6, 2014Houston County, Madison County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 6, 2014, 6:01 AM CDT for Houston County, Madison County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2014, 6:01 AM CDT (11:01 UTC)
Expired
Apr 6, 2014, 6:45 AM CDT
In force
44 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Houston County, TX, Madison County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 11.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2014-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2014-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1931 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

814 
WUUS54 KHGX 061101
SVRHGX
TXC225-313-061145-
/O.NEW.KHGX.SV.W.0009.140406T1101Z-140406T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
601 AM CDT SUN APR 6 2014

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOUSTON COUNTY IN SOUTHEAST TEXAS...
  NORTHEASTERN MADISON COUNTY IN SOUTHEAST TEXAS...

* UNTIL 645 AM CDT

* AT 600 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7
  MILES NORTHWEST OF MIDWAY...OR 8 MILES NORTH OF MADISONVILLE...AND
  MOVING NORTHEAST AT 35 TO 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CROCKETT...AUSTONIO...GRAPELAND...LOVELADY... LATEXO AND MIDWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3125 9516 3094 9588 3109 9598 3110 9577
      3113 9578 3116 9573 3120 9575 3123 9573
      3127 9573 3132 9566 3136 9566 3138 9569
      3142 9571 3155 9559 3157 9541
TIME...MOT...LOC 1100Z 228DEG 37KT 3107 9586 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 5:03 AM CDT, 58 minutes earlier.

Area forecast discussion, Apr 6, 5:03 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
503 AM CDT SUN APR 6 2014

.UPDATE...
QUICK UPDATE TO ADD SEVERE TO ZONES.

&&

.DISCUSSION...
CONVECTION CONTS TO INCREASE ACROSS SE TX. SOME CONCERN THAT
ELEVATED CONVECTION COULD PRODUCE LARGE HAIL. RAISED POPS SLIGHTLY
AND ADDED SEVERE TO ZONES...MAINLY NORTH OF I-10. 43

&&

.PREV DISCUSSION... /ISSUED 345 AM CDT SUN APR 6 2014/

DISCUSSION...
AT 2 AM...AN AREA OF LOW PRESSURE WAS LOCATED OVER THE BIG BEND
WITH A WARM FRONT DIPPING INTO NORTHERN MEXICO AND THEN EASTWARD
ACROSS THE GULF. THE WARM FRONT WILL CONTINUE TO MOVE NORTH TODAY
AS THE LOW REDEVELOPS ALONG THE MIDDLE TEXAS COAST. THE POSITION
OF THE WARM FRONT IS CRITICAL TODAY IN DETERMINING WHERE THE BEST
RAIN CHANCES ARE AND MAX TEMPS. LEANED HEAVILY TOWARD THE NAM 12
SINCE IT HAS INITIALIZED BEST. A CORRIDOR OF DEEPER MOISTURE WAS
LOCATED BETWEEN CRP AND BRO WITH 850 DEW PTS AT 15 C. AN 850 LOW
WAS LOCATED OVER NEW MEXICO WITH A WEAK 850 TROUGH EXTENDING
SOUTH. AT 700 MB...A WEAK 700 MB LOW WAS ALSO OVER NEW MEXICO WITH
A TROUGH EXTENDING SOUTH BUT THE BEST 700 MB MOISTURE WAS
DISPLACED OVER NORTH TEXAS AND EAST INTO LOUISIANA. UPPER LEVEL
WINDS ARE NOT LOOKING AS FAVORABLE AS PROGGED YESTERDAY. AT 00Z...
SE TX WAS PROGGED TO LIE IN A LFQ BUT 00Z PROGS SHOWED SE TX IN A
RFQ AND SUFFERING FROM SOME SUBSIDENCE. MODELS NO LONGER AS
AGGRESSIVE WITH THE SPLITTING JET STRUCTURE AND LFQ FOR LATER
TODAY. THE POSITION OF THE WARM FRONT AND THE JET STRUCTURE
SHOULD FOCUS MOST OF THE PRECIP OVER THE NORTHERN HALF OF SE TX
AND POINTS FURTHER NORTH TODAY. HAVE TRIMMED POPS BACK SOME BUT
STILL FEEL MOST OF THE AREA WILL GET AT LEAST A FEW SHOWERS DURING
THE DAY. AS MENTIONED ABOVE...THE NAM 12 INITIALIZED AND IS
VERIFYING BEST THIS MORNING. THIS CREATES A SMALL DILEMMA FOR
LATER TODAY. THE NAM WARMS TEMPS INTO THE UPPER 70S. THE NAM 12
FCST SOUNDINGS SHOW A BREAKABLE CAP LATER THIS AFTERNOON OVER THE
EASTERN 2/3RDS OF THE CWA WITH A CONVECTIVE TEMP OF 76-77. IF THE
CAP BREAKS... PARTS OF SE TX COULD GET SOME STRONG TO SEVERE
STORMS. CAPE VALUES INCREASE TO AROUND 1500 J/KG...LI'S ARE -5 AND
LAPSE RATES LOOK RATHER UNSTABLE. SPC HAS OUTLOOKED PART OF THE
AREA UNDER SLT RISK TODAY. IF THE CAP HOLDS...SE TX WILL CONT TO
GET SOME VERY LIGHT RAIN/DRIZZLE. ANOTHER CONCERN IS THE POTENTIAL
FOR SEA FOG ALONG THE COAST. PLATFORMS OVER THE GULF ARE ALREADY
SHOWING VSBYS AT 1/4 MILE. SFC DEW PTS ARE PROGGED TO WARM TO
AROUND 70-71. WATER TEMPS (66-68) HAVE WARMED A BIT BUT NOT
ENOUGH TO END THE THREAT FOR SEA FOG. WILL CARRY FOG IN THE
WEATHER GRIDS THROUGH THE DAY. THE LOW CLOUDS/FOG MAY KEEP THE
BOUNDARY LAYER TOO STABLE FOR SFC BASED CONVECTION TO DEVELOP.
MANY CONFLICTING SIGNALS WITH REGARD TO WEATHER TODAY. WENT WITH
CHANCE POPS SOUTH AND LIKELY POPS NORTH DUE TO THE EXPECTED
POSITION OF THE JET AND WARM FRONT. WILL NOT MENTION SEVERE TODAY
DUE TO THE EXPECTED LOW CLOUDS/FOG KEEPING HEATING BELOW
CONVECTIVE TEMPS.

THE SFC LOW WILL MOVE EAST THIS EVENING AND DRAG A COLD FRONT
ACROSS SE TX. COOLER AND DRIER WEATHER IS EXPECTED ON MONDAY BUT
ENOUGH MOISTURE SHOULD HANG AROUND TO KEEP SKIES PARTLY CLOUDY. ON
MONDAY THE BASE OF THE UPPER TROUGH WILL SWING THROUGH THE REGION.
THIS FEATURE COULD TRIGGER A FEW SHOWERS SO ADDED 20 POPS FOR THE
NE HALF OF THE REGION AND INCREASED CLOUD COVER. A DRY NORTHWEST
FLOW ALOFT DEVELOPS ON TUESDAY. CLEAR...DRY AND SEASONAL CONDS ARE
EXPECTED TUE-THURSDAY. ONSHORE WINDS WILL RETURN BY WEDNESDAY
NIGHT AND MOISTURE LEVELS WILL BEGIN TO INCREASE. MOSTLY CLOUDY
SKIES ARE EXPECTED THURS-SAT WITH A GRADUAL WARMING TREND. 43

MARINE...
WINDS OVER THE GULF WATERS WILL SLOWLY DIMINISH AS A WARM FRONT
MOVES TO NEAR THE COAST BY OR SHORTLY AFTER SUNRISE. WATER
TEMPERATURES WERE IN THE MID AND UPPER 60S AND SURFACE DEWPOINTS
WILL RISE INTO THE LOWER 70S BEHIND THE WARM FRONT. SEA FOG WAS
ALREADY FORMING OVER THE PLATFORMS OFFSHORE AND EXPECT THE FOG TO
SPREAD TO ALONG THE COAST AND INTO THE BAYS BY MID MORNING. A
SURFACE LOW IS EXPECTED TO FORM ALONG THE FRONT LATER TODAY. AS THE
LOW PUSHES OFF TO THE EAST...THE FRONT WILL TURN BACK AROUND AND
MOVE OFF THE COAST THIS EVENING.

STRONG OFFSHORE WINDS WILL THEN LIKELY DEVELOP LATE MONDAY NIGHT
INTO TUESDAY. THIS WILL HELP LOWER THE TIDE LEVELS POSSIBLY AS LOW
AS 2 FEET BELOW NORMAL IN PORTIONS OF THE BAYS. AS THE WINDS
DIMINISH...TIDES WILL RETURN TO NEAR NORMAL WEDNESDAY NIGHT AND
THURSDAY.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      70  49  68  49  72 /  70  20  10  20  10
HOUSTON (IAH)              77  53  71  52  72 /  60  20  10  20  10
GALVESTON (GLS)            74  59  73  57  73 /  50  20  10  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 10 AM CDT THIS MORNING
     FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO
     60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60
     NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...43
Hazardous weather outlook, Apr 6, 5:17 AM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
517 AM CDT SUN APR 6 2014

TXZ163-164-176>179-195>200-210>213-226-227-235-071030-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON-
JACKSON-LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-
WALKER-WALLER-WASHINGTON-WHARTON-
517 AM CDT SUN APR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN ADVANCING WARM FRONT...A DEVELOPING COASTAL TROUGH OF LOW
PRESSURE AND A STRONG UPPER LEVEL DISTURBANCE WILL SET THE STAGE
FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. SPC HAS
OUTLOOKED PARTS OF SOUTHEAST TEXAS IN SLIGHT RISK. THE PRIMARY
HAZARD THIS MORNING WOULD BE LARGE HAIL...MAINLY NORTH OF I-10.
THE THREAT THIS AFTERNOON WILL BE CLOSER TO THE COAST AND THE
PRIMARY HAZARD WOULD BE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-TXZ214-236>238-071030-
BRAZORIA-CHAMBERS-GALVESTON-GALVESTON BAY-MATAGORDA-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
517 AM CDT SUN APR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN ADVANCING WARM FRONT...A DEVELOPING COASTAL TROUGH OF LOW
PRESSURE AND A STRONG UPPER LEVEL DISTURBANCE WILL SET THE STAGE
FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. SPC HAS
OUTLOOKED PARTS OF SOUTHEAST TEXAS IN SLIGHT RISK. THE PRIMARY
HAZARD THIS MORNING WOULD BE LARGE HAIL...MAINLY NORTH OF I-10.
THE THREAT THIS AFTERNOON WILL BE CLOSER TO THE COAST AND THE
PRIMARY HAZARD WOULD BE STRONG WINDS.

WARM AIR OVER RIDING COOLER SHELF WATERS HAS CREATED POCKETS OF
SEA FOG. VISIBILITIES NEAR THE COAST HAVE FALLEN TO BETWEEN 1 AND
3 NM. THE FOG WILL LINGER NEAR THE COAST FOR MUCH OF THE DAY. A
COLD FRONT WILL CROSS THE COAST THIS EVENING AND DRY NORTHWEST
WINDS IN THE WAKE OF THE FRONT SHOULD END THE FOG THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 5:44 AM CDTMarine Dense Fog AdvisoryHGX8 hr
Apr 6, 6:42 AM CDTSevere Thunderstorm WarningHGXHouston48 min
Apr 6, 6:46 AM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto, Trinity, Walker44 min
Apr 6, 12:10 PM CDTSevere Thunderstorm WarningHGXHouston, Polk, San Jacinto, Trinity, Walker35 min
Apr 6, 12:45 PM CDTSpecial Weather StatementHGXPolk, Trinity30 min
Apr 6, 1:17 PM CDTSpecial Weather StatementHGXTrinity28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.